Hail, Knox
- When
- July 10, 3:05 PM CST
- Where
- Knox County, Niobrara
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 42.750, -98.030
Public reported hail larger than a quarter and small than a golf ball.
Semi-discrete to clustered storms developed along a surface trough in the mid-afternoon in southern South Dakota and northeast Nebraska. Initial updrafts produced large hail with a 2-inch hail stone reported near Niobrara.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Semi-discrete to clustered storms developed along a surface trough in the mid-afternoon in southern South Dakota and northeast Nebraska. Initial updrafts produced large hail with a 2-inch hail stone reported near Niobrara. Strong wind gusts developed later causing widespread tree damage and destroyed a church steeple in Wausa. The strongest measured wind gust was 63 mph near Magnet.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 10, 1:22 PM CST, 1 hour 43 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 222 PM CDT Mon Jul 10 2023 ...Updated Forecast Discussion... .DISCUSSION... Issued at 159 PM CDT Mon Jul 10 2023 Key Messages: - Scattered severe thunderstorms will move across the area through this evening. The greatest potential for large hail up to 2 inches and damaging winds up to 70 mph will be over northeast Nebraska. - Another round of strong to severe storms is expected Tuesday, but with some uncertainty in the location of severe storms. Flash flooding will also be possible into the overnight hours. - Off and on storm chances continue through the week, but in many cases each day's storm potential will depend on the specifics of storms from the night before which makes it hard to nail down the details at this time. At 2 PM Monday, temperatures have warmed into the 80s and lower 90s with south to southwest surface winds. Boundary layer dewpoints have increased through the day with mid to upper 50s across the entire area. The slightly better quality boundary layer moisture is overlapping the slightly better surface heating and is focused into north central and northeast Nebraska. Looking aloft, water vapor imagery indicates a short wave trough moving from NW to SE with some enhanced vertical motion in NC Nebraska and SC South Dakota. This wave also features enhanced northwesterly mid level winds. A separate short wave trough was crossing the Colorado Rockies moving east. The first storms of the afternoon have been building over the past hour northwest of Knox county with additional cumulus field taking shape across north central Nebraska. Through 5 PM, expect additional convective development along the convergence zone under the short wave trough, resulting in a broken line of thunderstorms extending through northeast Nebraska. Hodographs have slight cyclonic low level curvature and a long straight low-to-mid level segment. This points to a likelihood for supercell storm structures and some potential for splitting with left-moving storms potentially having a bit of duration given the long straight hodograph segment. Storms would have the greatest potential for hail up to 2" and isolated downburst winds up to 70 mph within the first 3 hours of initiation as they will probably see some upscale growth into small clusters. If that upscale growth ensues, would see a more southerly turn to the storm motion and a while there would be wind potential, that wind threat would seem to decrease over time as storms move into a less favorable environment with southerly extent. Storms will continue through the evening, but again with a weakening trend and uncertainty about how far southeast they will be able to persist. Then overnight a front will drop into the forecast area with winds turning out of the northeast for much of the area by morning. Tuesday presents a complicated weather scenario. The front will be set up across the area and will probably lift north a bit through the day. Expect quite a bit of moisture pooling along and north of the boundary with dewpoints into the 70s. Some uncertainty about how much heating will take place, but believe the sun will break through and cook the front a bit by mid afternoon. If this is the case, would expect a pool of substantial instability with increasing boundary layer convergence along the frontal zone. Should also have another influence of short wave trough energy by late afternoon. All of this suggests potential for a few storms to develop near the front, and if this is the case they would probably quickly become severe with all hazards possible given long hodographs with significant low level curvature near the front. That said, there is potential to remain capped through the day as well so it's a bit of a boom or bust forecast. Independent of afternoon development, should see additional strong to severe storms develop near and north of the boundary by late evening and overnight. There is a favorable setup for heavy rain with repeated rounds of convection tracking parallel to the front, but this same environmental setup is also favorable for development of small bowing segments with wind and hail...or may even support organized MCS wind threat if upstream storms can congeal and develop a solid cold pool to propagate parallel to the front and feed off the available instability. Bottom line, still plenty of uncertainty about specifics but there is a lot of potential for severe storms and areas of heavy rain in the region late Tuesday. The weather pattern will continue to feature occasional short wave trough passage with moderate to seasonally strong mid level northwesterly flow. This pattern sets the stage for rather frequent thunderstorm chances, but overall limited day to day confidence as those chances tie to the timing of relatively weak upper forcing and location of outflow and frontal zones. All in all, temperatures look to be near or below normal but much of that will depend on timing of cloud cover and storms as well. As it stands, Thursday night looks to be one of the better chances for thunderstorms. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1225 PM CDT Mon Jul 10 2023 Main focus in the TAF period is TS potential, including some +TSRA potential. Greatest confidence is at OFK where the greatest chance for a severe storm with strong gusts and hail exists, mainly between 21 and 23Z. Strongest storms in this region will produce 50 kt winds and hail. OMA/LNK have a lesser chance for TS, but still worthy of including a few hours in the TAF as a focus point. If TS impacts TAF sites, may also produce hail and gusty winds, although severe potential is lower than OFK. Winds shift out of the northeast late with some potential for lower ceilings to develop, but for now have kept it in FEW/SCT status. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...Barjenbruch AVIATION...Barjenbruch
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 1159 AM CDT Mon Jul 10 2023 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-110700- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 1159 AM CDT Mon Jul 10 2023 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Monday Afternoon Through Monday Night Scattered strong to severe thunderstorms will develop between 2 and 4 PM in northeast Nebraska by this afternoon, and will move southeast across much of the area through this evening. The most likely time frame for severe storms is 3 to 10 PM. The strongest storms will produce hail up to 2 inches in diameter. This hail in the strongest storms may be accompanied by damaging winds up to 70 mph. There is also a very small chance for a tornado. As storms approach and move south of Interstate 80, a few may remain severe but the chances for widespread severe weather will decrease. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is again a threat for severe storms late Tuesday afternoon into the early morning hours Wednesday. Damaging winds and large hail are the most likely hazards, with wind driven hail possible in some of the strongest storms. There is also a small chance for tornadoes. Multiple rounds of thunderstorms may affect the same locations, and these areas of heavy rain may lead to isolated flash flooding. Another round of isolated strong to severe storms is possible on Wednesday. .SPOTTER INFORMATION STATEMENT... Storm spotter activation is possible between 3 and 10 PM this evening.
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
346 PM CDT Mon Jul 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM Hail 10 NW Crofton 42.84N 97.64W
07/10/2023 E0.75 inch Knox NE Park/Forest Srvc
&&
sfThe Sioux Falls radar (KFSD), 141 km away, was scanning. The volume nearest the first event began at 21:05 UTC.
7 hail, 7 thunderstorm wind. Local standard time, as filed.
Public reported hail larger than a quarter and small than a golf ball.
Public reported 1.75-inch hail.
Public reported hail larger thana golf ball but smaller than a tennis ball.
Trained spotter reported large trees blown down.
Trained spotter reported 1.5-inch hail.
Public reported a steeple ripped off of a church via social media. Also submitted photos of several trees snapped.
Law enforcement reported 1.25-inch hail.
Trained spotter reported that streets are impassable in Wausa due to the large number of trees downed.
Trained spotter reported several very large (greater than 1 foot) tree limbs down.
A personal weather station measured a peak wind gust of 63 mph.
Trained spotter reported 1.75-inch hail.
Trained spotter reported trees leaning against power lines near Highway 20.
Public reported 1.25-inch hail.
Local newspaper reported that the roof was torn off of the Plainview Elementary School.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1111409, 1111411, 1111412, 1111414, 1111415, 1111416, 1111417, 1111418, 1111419, 1111420, 1111421, 1111422, 1111425, 1111430.